Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 7, 2021Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 7, 2021, 8:28 PM EDT for Greenbrier County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 8:28 PM EDT (00:28 UTC)
Expired
Jul 7, 2021, 9:15 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS81 KRNK 080028
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
828 PM EDT Wed Jul 7 2021

WVZ507-508-080115-
Western Greenbrier-Eastern Greenbrier-
828 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENBRIER COUNTY...

At 828 PM EDT, a strong thunderstorm was located near Asbury, or 7
miles northwest of Lewisburg, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lewisburg...
Renick...
Falling Spring...
Asbury...
Beartown State Park...
Trout...
and Lewisburg Airport.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3822 8036 3811 8036 3805 8027 3804 8021
      3804 8016 3805 8011 3804 8009 3776 8052
      3788 8068 3825 8041
TIME...MOT...LOC 0028Z 225DEG 32KT 3788 8054 

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 7:42 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 7, 7:42 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
742 PM EDT Wed Jul 7 2021

.SYNOPSIS...
After isolated to scattered thunderstorms this evening, rain
from Tropical Storm Elsa will arrive Thursday morning and linger
through Thursday evening. The region will remain warm and humid
through the weekend with a daily threat of afternoon thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 725 PM EDT Wednesday...

No noteworthy changes were made to the forecast this evening.

Saw a few stronger thunderstorm develop earlier this afternoon,
but most activity has begun to wane. Still some ongoing storms
pushing north along a remnant boundary in Wilkes/Yadkin
counties. Should see this weaken within the next hour or two,
but this batch still could make a run up to the VA/NC border.
Expect heavy downpours from this as PWAT values continue to rise
in advance of Tropical Storm Elsa to our south.

As of 155 PM EDT Wednesday...

     Widely Scattered Storms This Afternoon, Then Elsa Thursday...

Widely scattered storms popping early this afternoon along/west of
the Blue Ridge in Virginia, west into WV, with better deeper
moisture convergence situated along the Alleghanys.

High-res models are lifting this activity northward through early
evening, while another batch of showers and storms works northward
across western NC into southwest VA this evening.

As we head into the overnight clouds increase ahead of Elsa, with
models trending slightly west with overall rainfall shield. Still
looks like our piedmont counties will likely see 1-2 inches,
especially east of Lynchburg-Danville and Reidsville, while amounts
west of the Blue Ridge tally off to under a quarter inch, outside
any deeper convection.

The winds with Elsa will be limited to the piedmont where sustained
10-20 mph, with gusts to 30 mph possible, as the low weakens, though
moves northeast at a decent speed.

The main concern will be heavy rain/localized flooding. Limiting
factors include how dry it has been in the piedmont, and speed of
system. Given this, and per coordination with AKQ/RAH, will put a
flash flood watch out for Charlotte County, VA southwest to
Rockingham, NC for Thursday-Thu evening.

With the timing of the rain/clouds, high temperatures Thursday will
be cooler, with most in the 70s.

Forecast confidence is moderate to high for sky/temps and pops late
tonight-Thu, with average confidence on convection placement this
evening and rainfall totals through Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM EDT Wednesday...

Plenty of rain to close the week...

Tropical Storm Elsa's remnants will pass through the Mid-Atlantic
and accelerate as it heads towards the VA coast late Thursday.
Though the track has shifted west recently, Elsa will still be
leaving our area by Thursday night, and should move out rather
quickly. Rain from Elsa will quickly end from west to east on
Thursday night, but that does not mean the rain will end.

A cold front will approach from the Midwest Thursday night/Friday
morning, chasing Elsa out of the region. This will cause showers and
storms overnight into Friday, and will begin to dissipate into
Friday evening as some high pressure fills in behind the front. By
Saturday a low pressure system centered over the plains will be
close enough that afternoon storms will occur near its associated
warm front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...

Falling into a classic summer pattern next week; warm, humid and
diurnal showers and storms...

Low pressure system moving east from the plains will be halted and
pushed north by building high pressure over the Atlantic off the
Carolina coast. The center of surface low pressure will slide slowly
from western KY up into the Great Lakes, at which point it will
finally begin moving east again into Canada. The cold front
associated with this system won't pass over us, and so for the first
half of next week we will be planted in the warm sector of the
system. Conditions will be hot and humid, and will provide for the
threat of storms every day.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 725 PM EDT Wednesday...

Mainly VFR today and tonight. Clouds increase tonight ahead of
Elsa. Fog will not be as prevalent if clouds increase faster,
but have some IFR at LWB.

Rain showers will be overspreading the area after 12-13z and
will likely continue through 20-21z. Heaviest rainfall axis
appears to be along a line from DAN to LYH and east through
early afternoon where tropical downpours will reduce vsby at
times. Further west along and west of the Blue Ridge, still
expect rainfall with some reduced vsby/cigs at times throughout
tomorrow. Thunderstorm chance should be limited thanks to cloud
cover. Long story short, not an ideal flying day and expect
cigs/vsbys to lower to IFR or worse for most sites tomorrow.

Strongest winds stay further east closer to the Atlantic coast,
but areas in the Piedmont could have an occasional gust in the
15-20kt range during the day Thursday.

Extended Aviation Discussion...

Beyond Elsa, VFR ceilings will prevail during the daytime.
Increasing humidity and showers will mean more IFR to LIFR
stratus and fog during Thursday night.

Friday-Monday the threat of showers/storms will be limited to
the afternoon/evenings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Thursday morning through Thursday
     evening for VAZ044-058-059.
NC...Flash Flood Watch from Thursday morning through Thursday
     evening for NCZ005-006.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...BMG/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...BMG/WP
Hazardous weather outlook, Jul 7, 3:04 PM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
304 PM EDT Wed Jul 7 2021

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>044-507-508-081915-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
304 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044-058-059-081915-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
304 PM EDT Wed Jul 7 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any flooding reports.

In the hours before

Special weather statement, Jul 7, 3:19 PM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT Wed Jul 7 2021

WVZ507-508-071945-
Western Greenbrier-Eastern Greenbrier-
319 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GREENBRIER
COUNTY...

At 319 PM EDT, a strong thunderstorm was located over Fairlea, or
near Ronceverte, moving north at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lewisburg...
Ronceverte...
Renick...
Asbury...
Fairlea...
Greenbrier River Trail...
and Lewisburg Airport.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3798 8032 3769 8044 3769 8048 3773 8060
      3802 8061
TIME...MOT...LOC 1919Z 201DEG 18KT 3779 8051

KK
Special weather statement, Jul 7, 3:31 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Wed Jul 7 2021

VAZ024-072000-
Rockbridge-
331 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...

At 331 PM EDT, a strong thunderstorm was located over Natural Bridge,
or near Glasgow, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Collierstown...
Cornwall...
and Natural Bridge.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3783 7922 3779 7927 3766 7935 3763 7940
      3762 7944 3761 7946 3758 7945 3757 7943
      3754 7949 3758 7957 3760 7957 3766 7968
      3781 7964 3785 7961 3787 7963 3793 7961
      3795 7960
TIME...MOT...LOC 1931Z 201DEG 18KT 3763 7953

KK
Special weather statement, Jul 7, 4:03 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Wed Jul 7 2021

VAZ024-072100-
Rockbridge-
403 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...

At 403 PM EDT, a strong thunderstorm was located near Natural Bridge,
or near Glasgow, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Goshen...
Collierstown...
Rockbridge Baths...
and Cornwall.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3792 7919 3788 7915 3781 7922 3781 7923
      3779 7927 3773 7931 3771 7931 3764 7937
      3761 7946 3759 7945 3764 7965 3806 7950
      3808 7948
TIME...MOT...LOC 2003Z 201DEG 18KT 3768 7951

KK
Special weather statement, Jul 7, 4:27 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT Wed Jul 7 2021

VAZ014-018-022-WVZ044-072100-
Montgomery-Craig-Roanoke-Monroe-
427 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROANOKE...CRAIG...NORTHEASTERN MONTGOMERY AND EAST
CENTRAL MONROE COUNTIES...

At 427 PM EDT, a strong thunderstorm was located over Mc Donalds
Mill, or near Sinking Creek, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Castle...
Paint Bank...
Catawba...
Sinking Creek...
Abbott...
Craig Springs...
and Mc Donalds Mill.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3722 8022 3728 8043 3760 8034 3750 8002
TIME...MOT...LOC 2027Z 201DEG 18KT 3732 8030

KK
Special weather statement, Jul 7, 6:57 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
657 PM EDT Wed Jul 7 2021

NCZ019-020-072330-
Yadkin-Wilkes-
657 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKES AND
NORTHWESTERN YADKIN COUNTIES...

At 655 PM EDT, a strong thunderstorm was located near Love Valley, or
9 miles southeast of Wilkesboro, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Jonesville...
Ronda...
Windy Gap...
and Fairplains.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3604 8119 3628 8114 3625 8087 3624 8087
      3625 8083 3624 8078 3605 8090 3606 8098
      3604 8106
TIME...MOT...LOC 2255Z 201DEG 18KT 3605 8104

KK
Special weather statement, Jul 7, 8:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
828 PM EDT Wed Jul 7 2021

WVZ507-508-080115-
Western Greenbrier-Eastern Greenbrier-
828 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENBRIER COUNTY...

At 828 PM EDT, a strong thunderstorm was located near Asbury, or 7
miles northwest of Lewisburg, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lewisburg...
Renick...
Falling Spring...
Asbury...
Beartown State Park...
Trout...
and Lewisburg Airport.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3822 8036 3811 8036 3805 8027 3804 8021
      3804 8016 3805 8011 3804 8009 3776 8052
      3788 8068 3825 8041
TIME...MOT...LOC 0028Z 225DEG 32KT 3788 8054

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:01 AM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax44 min
Jul 8, 10:31 AM EDTSpecial Weather StatementRNKBedford, Campbell, Floyd, Franklin, Patrick, City of Lynchburg29 min
Jul 8, 11:20 AM EDTSpecial Weather StatementRNKBotetourt, Roanoke, City of Buena Vista, City of Roanoke, City of Salem40 min
Jul 8, 11:40 AM EDTSpecial Weather StatementRNKAmherst35 min
Jul 8, 12:02 PM EDTSpecial Weather StatementRNKAmherst, Botetourt, Craig, Montgomery, Roanoke, Rockbridge and 4 more28 min
Jul 8, 12:43 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 8, 1:05 PM EDTSpecial Weather StatementRNKGiles25 min
Jul 8, 1:19 PM EDTSpecial Weather StatementRNKTazewell26 min
Jul 8, 1:34 PM EDTSpecial Weather StatementRNKGiles26 min
Jul 8, 1:49 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Jul 8, 5:25 PM EDTAreal Flood AdvisoryRNKCharlotte, Halifax116 min
Jul 7, 8:55 PM EDTAreal Flood AdvisoryRNKGreenbrier51 min
Jul 8, 2:32 PM EDTSpecial Weather StatementRNKMercer, Summers43 min
Jul 8, 2:59 PM EDTAreal Flood AdvisoryRNKMercer2 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.